Blog of the Society for Menstrual Cycle Research

Coming off Depo-Provera can be a woman’s worst nightmare

August 28th, 2014 by Laura Wershler

re-blogging re:Cycling

In celebration of our fifth anniversary, we are republishing some of our favorite posts. This post by Laura Wershler originally appeared April 4, 2012, and has received nearly 600 comments. To avoid confusion, we have closed comments on this re-post.

 

Need proof that women are sometimes desperate for information and support when it comes to quitting hormonal contraception? You need look no further than the 100 plus comments in reply to an old blog posting at Our Bodies OurselvesQuestions About Side Effects of Stopping Contraceptive Injections.  The comment stream – a litany of woes concerning women’s discontinuation of Depo-Provera – has been active since Nov. 2, 2009.

On March 29, 2012, Rachel, author of the post, wrote a follow-up piece in which she laments: “Although a quick internet search finds many women complaining of or asking about post-Depo symptoms, there isn’t much published scientific evidence on the topic.” Beyond research about bone density and length of time to return to fertility, little is known about the withdrawal symptoms women have been commenting about.

Depo-Provera is the 4-times-a-year birth control injection that carries an FDA “black box” warning that long-term use is associated with significant bone mineral density loss.  Never a fan, I made a case against this contraceptive in a paper for Canadian Woman Studies, published in 2005. The comments on the OBOS post indicate that many women took Depo-Provera without full knowledge of the potential for serious side effects while taking it, or of what to expect while coming off the drug.

Considering that Depo-Provera completely suppresses normal reproductive endocrine function, it is not surprising that many women experience extreme or confusing symptoms once stopping it. Take Lissa’s comment for example, posted on February 21, 2011:

Omg I thought I was tripping. I have been on depo for a year and stopped in jan. My breasts constantly hurt, I put on weight, have hot flashes, and sleeping problems. I pray everyday my cycle returns and stops playing with me. I only spot lightly.

Two and a half years after publication, the original article continues to garner monthly comments. I’ve read most of them and have yet to see one that offers concrete advice or a referral to resources that provide information and support to women looking for both. One such resource is Coming Off The Pill, the Patch, the Shot and Other Hormonal Contraceptives, a comprehensive, clinical-based guide to assist women transition back to menstruation and fertility, written by Megan Lalonde and Geraldine Matus.

Lalonde, a Holistic Reproductive Health Practitioner, and Certified Professional Midwife, helps women establish healthy, ovulatory cycles after using hormonal contraception. She says that women who’ve used Depo-Provera generally experience the most obvious symptoms and have the hardest time returning to fertility.  She finds that every client’s experience is different and will be affected by the status of their cycles before taking the drug, and their overall health. “It can take time to regain normal menstrual cycles, from a few months to 18 months, in my experience,” says Lalonde. “Some women have minimal symptoms while their own cycles resume, while others might have significant symptoms, including mood changes, unusual spotting and breast tenderness.”

The comments to the Our Bodies Ourselves blog post demonstrate that many women are not finding the acknowledgement and support they need to understand and manage the post-Depo transition. Some are disheartening to read, like this comment by Judy from April 12, 2011, and this recent one posted by Melani on March 21, 2012.

In my last re: Cycling post, I asked for input on the Coming Off the Pill Mind Map I created. I’ll be making a few revisions thanks to the thoughtful feedback readers have provided. I had assumed that this guide would be applicable to all methods of hormonal birth control but, after reading these women’s comments about their Depo-Provera experiences, it appears this contraceptive may require its own branch on the mind map.

Does Depo-Provera work like a charm or a curse?

February 6th, 2013 by Laura Wershler
Author’s Update, February 14, 2013: As clarified by Bedsider.org in the comments section below, the Works Like A Charm Contest mentioned in this post is not current but ended in 2011. The contest website pages are now inactive.

If Bedsider.org sponsored a contest called Why I Hate My LARC, there would be no shortage of contest entrants. But I expect it will be a long time before the nay-sayers get as much attention as the yeah-sayers.

Composite illustration by Laura Wershler

Bedsider has jumped on the LARC bandwagon. The online birth control support network for women 18-29 has launched the Works Like a Charm contest encouraging “the awesome women and couples” who use long-acting reversible contraception to share why they love their LARCs for the chance to win up to $2000. This is a variation of the Why I Love my LARC video campaign sponsored by the California Family Health Council last November, only with prizes!

To quote my blog post about the earlier campaign: “Throughout the contraceptive realm, LARCs are being heralded as the best thing since Cinderella’s glass slipper with little acknowledgement that for many women LARCs are more like Snow White’s poisoned apple.”

One long-acting, not-so-reversible contraceptive in particular – Depo-Provera – is causing grief for many women. Yet “the shot” is front and center in the graphic on the contest website.

Considering the rah-rah tone of the Works-Like-a-Charm campaign messages, it seems that bedsider.org, a project of the National Campaign to Prevent Teen and Unplanned Pregnancy, is oblivious to the misery caused by this contraceptive. Often, Depo works like a curse.

I acknowledge that Bedsider is doing good work: The website provides youth-friendly, accessible information about the full range of birth control methods. But, in my opinion, any organization that promotes Depo-Provera as a contraceptive method should be totally transparent about the ill effects many women experience both while taking and after stopping the drug.

Depo-Provera, to put it bluntly, fucks with a woman’s endocrine system.

The long list of ill effects while on or after stopping this drug includes: continual bleeding (from spotting to heavy), mood disorders, severe anxiety, depression, digestive issues, loss of sex drive, extreme weight gain (often without change to exercise or eating habits), lingering post-shot amenorrhea, intensely sore breasts, nausea, and ongoing fear of pregnancy leading to repeated pregnancy tests. (Not to mention its documented negative effect on bone density.)

These effects are why the continuation rate of Depo-Provera is only 40-60% after one year of use, and why women are filling online comment pages with stories of their struggles coming off this drug.

At Our Bodies, Ourselves, the blog post Questions About Side Effects of Stopping Contraceptive Injections has been attracting comments since November 3, 2009, with no end in sight.

On my April 4, 2012 re:Cycling post – Coming off Depo-Provera can be a woman’s worst nightmare - there are over 130 comments. All but six were posted since mid-November when the post caught fire. Not more than a day or two goes by before another women shares her story of distress, confusion or frustration. I read each one and respond occasionally. Rarely, a positive experience appears; one criticized other commenters for complaining.

It’s one thing to read or hear about potential ill effects while trying to decide whether or not to use Depo-Provera. It’s quite another to experience some or many of them for months on end without acknowledgement or health-care support from those who promote or provide this drug.

The Works Like a Charm contest website says about LARCS:

Reversible = not permanent. If and when you’re ready to get pregnant, simply part ways with your LARC and off you go.

“Off you go?” Tell that to the thousands of women who are waiting, months post-Depo, to get their bodies and their menstrual cycles back to normal. Most of them still aren’t ready to get pregnant.

Readers should note that statements published in re: Cycling are those of individual authors and do not necessarily reflect the positions of the Society as a whole.